Alert archive / Kansas / Flash Flood Warnings in 2004
Flash Flood Warning 44, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 9, 2004, 8:30 AM CDT for Coffey County, Lyon County, Osage County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2004, 8:30 AM CDT (13:30 UTC)
- Expired
- Jul 9, 2004, 10:30 AM CDT
- In force
- 2 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Coffey County, KS, Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 66 km from the middle of the area, began a volume at 13:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 1.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -246 m²/s²
- 0-3 km storm-relative helicity
- -162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 091330
FFWTOP
KSC031-111-139-091530-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
830 AM CDT FRI JUL 9 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CONTINUED A
* FLASH FLOOD WARNING FOR...
COFFEY COUNTY IN EAST CENTRAL KANSAS
LYON COUNTY IN EAST CENTRAL KANSAS
OSAGE COUNTY IN EAST CENTRAL KANSAS
* UNTIL 1030 AM CDT
* AT 822 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MODERATE TO HEAVY RAINFALL CONTINUED OVER THE WARNED AREAS.
ANOTHER INCH OF RAIN IS POSSIBLE WITH A HIGH POTENTIAL FOR
FLASH FLOODING.
* LOCATIONS IMPACTED INCLUDE...
WAVERLY
MELVERN LAKE
POMONA LAKE
CARBONDALE
SCRANTON
BURLINGAME
ALLEN
BUSHONG
OSAGE CITY
ADMIRE
READING
MELVERN
AMERICUS
OLIVET
LEBO
LYNDON
EMPORIA
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER
MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3869 9633 3872 9595 3885 9559 3806 9554
3806 9589 3819 9596 3819 9633
$$1 follow-up statement
000
WGUS73 KTOP 091529
FFSTOP
KSC031-111-139-091540-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1030 AM CDT FRI JUL 9 2004
...THE FLASH FLOOD WARNING FOR COFFEY...LYON AND OSAGE COUNTIES
EXPIRED AT 1030 AM CDT AND WILL NOT BE EXTENDED...
THE RAIN AND THUNDERSTORMS THAT PROMPTED THE FLASH FLOOD WARNING
HAVE WEAKENED AND ARE MOVING OUT OF THE WARNED COUNTIES.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING ANY NEW FLOODING.
LAT...LON 3869 9633 3872 9595 3885 9559 3806 9554
3806 9589 3819 9596 3819 9633
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:25 AM CDT, 5 hours 5 minutes earlier.
Area forecast discussion, Jul 9, 3:25 AM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 325 AM CDT FRI JUL 9 2004 .DISCUSSION... OBSERVED PRECIPITABLE WATER VALUES AROUND 1.5 AT 00Z ACROSS THE FORECAST AREA WILL DIMINISH FROM THE WEST BY EVENING...BEFORE MOISTURE EXPANDS AGAIN TONIGHT. MCS DEVELOPED OVER SOUTHWEST NEBRASKA ALONG H850 WARM FRONT AT THETA-E AXIS INTERSECTION. THE BOWED LINE PRODUCED WIND DAMAGE AS IS MOVED ACROSS SOUTHCENTRAL NEBRASKA AND NORTHCENTRAL KANSAS IN THE EARLY MORNING HOURS. THIS LINE OF STORMS IS EXPECTED TO CONTINUE MOVING TO THE SOUTHEAST ACROSS THE FORECAST AREA THIS MORNING. EVEN THOUGH IT IS MOVING EAST OF THE BEST THETA-E AXIS...IT WILL STILL BE IN HIGH SURFACE DEWPOINT AIR. SOUTHERLY SURFACE WINDS SHOULD PUSH EXISTING FRONTS/BOUNDARIES TO THE NORTH THIS AFTERNOON AND EVENING...WITH HIGHS APPROACHING 90 ACROSS THE NORTHCENTRAL COUNTIES. ANY MCS DEVELOPMENT TONIGHT SHOULD BE FARTHER TO THE NORTH...WHERE BETTER H850/700 WARM AIR ADVECTION WILL BE CENTERED FROM WESTERN NEBRASKA INTO SOUTH DAKOTA. EXPECT THE FORECAST AREA TO REMAIN BETWEEN PRECIPITATION AREAS OVER THE NEXT 36 HOURS WITH ACTIVITY FROM MCS DEVELOPMENT TO THE NORTH AND STORMS NEAR AN INVERTED TROF AXIS FROM TEXAS INTO THE OZARKS TO THE SOUTH. HOT TEMPERATURES ARE EXPECTED ACROSS THE NORTHCENTRAL COUNTIES OVER THE WEEKEND WITH MID AND UPPER 90S COMMON...WITH READINGS ABOUT 3-5 DEGREES COOLER ACROSS THE NORTHEAST AND EASTCENTRAL COUNTIES. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 9, 4:30 AM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 430 AM CDT FRI JUL 9 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-092200- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 430 AM CDT FRI JUL 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS AND WIDESPREAD RAIN WILL BE DIMINISHING FROM THE WEST DURING THE DAY. THE FLASH FLOODING THREAT WILL ALSO END THIS MORNING AS THE RAINS TAPER OFF...HOWEVER CREEK AND RIVER FLOODING MAY BE A PROBLEM AS RUNOFF CAUSE STAGES TO RISE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL EXIST FROM WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE INCH TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jul 9, 4:15 AM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
415 AM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0410 AM FLASH FLOOD 5 N BENNINGTON 39.10N 97.59W
07/09/2004 OTTAWA KS LAW ENFORCEMENT
WATER OVER HWY 93
&&
SMBLocal storm report, Jul 9, 4:34 AM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
434 AM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0432 AM TSTM WND GST WHITE CITY 38.80N 96.74W
07/09/2004 60 MPH MORRIS KS TRAINED SPOTTER
&&
SMBSpecial weather statement, Jul 9, 4:57 AM CDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 457 AM CDT FRI JUL 9 2004 KSZ008>012-020>024-034>039-054-091015- BROWN-CLAY-CLOUD-DICKINSON-GEARY-JACKSON-LYON-MARSHALL-MORRIS-NEMAHA- OTTAWA-POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...MANHATTAN...MARYSVILLE AND TOPEKA 457 AM CDT FRI JUL 9 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 595 HAS BEEN ALLOWED TO EXPIRE... THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE WATCH... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD JACKSON CLAY RILEY POTTAWATOMIE OTTAWA GEARY SHAWNEE WABAUNSEE DICKINSON MORRIS LYON SOME CITIES NO LONGER IN THE SEVERE THUNDERSTORM WATCH... EMPORIA ABILENE JUNCTION CITY TOPEKA MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE HIAWATHA
Local storm report, Jul 9, 5:27 AM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
527 AM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0525 AM HAIL AMERICUS 38.51N 96.26W
07/09/2004 0.75 INCH LYON KS TRAINED SPOTTER
&&
SMBLocal storm report, Jul 9, 5:43 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
543 AM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0541 AM FLASH FLOOD 1 W DWIGHT 38.84N 96.61W
07/09/2004 MORRIS KS LAW ENFORCEMENT
WATER REPORTED AS SWIFTLY MOVING OVER HWY 4
&&
SMBLocal storm report, Jul 9, 5:46 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
546 AM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0135 AM TSTM WND GST COURTLAND 39.78N 97.89W
07/09/2004 60 MPH REPUBLIC KS TRAINED SPOTTER
0150 AM TSTM WND GST REPUBLIC 39.92N 97.82W
07/09/2004 60 MPH REPUBLIC KS TRAINED SPOTTER
0220 AM TSTM WND GST 9 SSW CONCORDIA 39.45N 97.73W
07/09/2004 60 MPH CLOUD KS TRAINED SPOTTER
0220 AM TSTM WND GST 3 N MINNEAPOLIS 39.17N 97.71W
07/09/2004 60 MPH OTTAWA KS TRAINED SPOTTER
0231 AM NON-TSTM WND GST 6 SSE HADDAM 39.78N 97.26W
07/09/2004 60 MPH WASHINGTON KS TRAINED SPOTTER
0238 AM TSTM WND GST 3 N BENNINGTON 39.07N 97.59W
07/09/2004 70 MPH OTTAWA KS TRAINED SPOTTER
WINDS ESTIMATED AT 70+ MPH
0245 AM TSTM WND GST MORGANVILLE 39.47N 97.20W
07/09/2004 60 MPH CLAY KS TRAINED SPOTTER
0255 AM TSTM WND DMG 3 N BENNINGTON 39.07N 97.59W
07/09/2004 OTTAWA KS LAW ENFORCEMENT
MOBILE HOME MOVED OFF FOUNDATION--NO INJURIES
0323 AM TSTM WND GST WATERVILLE 39.69N 96.75W
07/09/2004 60 MPH MARSHALL KS TRAINED SPOTTER
0328 AM HAIL 11 E MANCHESTER 39.09N 97.12W
07/09/2004 0.75 INCH DICKINSON KS TRAINED SPOTTER
0410 AM FLASH FLOOD 5 N BENNINGTON 39.10N 97.59W
07/09/2004 OTTAWA KS LAW ENFORCEMENT
WATER OVER HWY 93
0432 AM TSTM WND GST WHITE CITY 38.80N 96.74W
07/09/2004 60 MPH MORRIS KS TRAINED SPOTTER
0525 AM HAIL AMERICUS 38.51N 96.26W
07/09/2004 0.75 INCH LYON KS TRAINED SPOTTER
0541 AM FLASH FLOOD 1 W DWIGHT 38.84N 96.61W
07/09/2004 MORRIS KS LAW ENFORCEMENT
WATER REPORTED AS SWIFTLY MOVING OVER HWY 4
&&
SMBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:09 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 66 min |
| Jul 9, 2:14 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 61 min |
| Jul 9, 2:51 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Marshall, Ottawa, Riley | 54 min |
| Jul 9, 3:04 AM CDT | Flash Flood Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 116 min |
| Jul 9, 3:17 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Pottawatomie, Riley | 58 min |
| Jul 9, 3:50 AM CDT | Severe Thunderstorm Warning | TOP | Morris, Shawnee, Wabaunsee | 55 min |
| Jul 9, 3:55 AM CDT | Flash Flood Warning | TOP | Clay, Dickinson, Geary, Ottawa, Pottawatomie, Riley | 110 min |
| Jul 9, 4:45 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 60 min |
| Jul 9, 4:50 AM CDT | Flash Flood Warning | TOP | Geary, Jackson, Morris, Shawnee, Wabaunsee | 115 min |
| Jul 9, 4:57 AM CDT | Flash Flood Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 2 hr |
| Jul 9, 5:14 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 61 min |
| Jul 9, 6:28 AM CDT | Flash Flood Warning | TOP | Coffey, Lyon, Osage | 2 hr |
Nearby
Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.